Prior thiazide diuretic treatment increases adrenaline-induced hypokalaemia

A. D. Struthers, R. Whitesmith, J. L. Reid

    Research output: Contribution to journalArticle

    119 Citations (Scopus)

    Abstract

    Hypokalaemia is a common finding in acutely ill patients and may be related in part to increased sympathoadrenal activity. In an investigation to determine whether pretreatment with thiazide diuretics causes the serum potassium to fall to an even lower level during increased sympathoadrenal activity, adrenaline was infused into healthy subjects after pretreatment for 7 days with either bendrofluazide (5 mg) or placebo. Thiazide diuretic pretreatment had no effect on the adrenaline-induced changes in blood pressure and heart rate. However, not only was the baseline serum potassium lower after bendrofluazide (3 . 40 mmol/l vs 3 . 83 mmol/l) but the serum potassium also fell to a significantly lower level during adrenaline infusion after bendrofluazide (2 . 73 mmol/l vs 3 . 08 mmol/l). Transient profound hypokalaemia may increase the risk of ventricular arrhythmias in patients on diuretics, and routine monitoring of the resting serum potassium may underestimate this risk.
    Original languageEnglish
    Pages (from-to)1358-1361
    Number of pages4
    JournalLancet
    Volume321
    Issue number8338
    DOIs
    Publication statusPublished - 18 Jun 1983

      Fingerprint

    Cite this